Open Access

Stability of an Additive-Cubic-Quartic Functional Equation

  • M. Eshaghi-Gordji1,
  • S. Kaboli-Gharetapeh2,
  • Choonkil Park3Email author and
  • Somayyeh Zolfaghari1
Advances in Difference Equations20102009:395693

DOI: 10.1155/2009/395693

Received: 8 September 2009

Accepted: 8 December 2009

Published: 2 February 2010

Abstract

In this paper, we consider the additive-cubic-quartic functional equation and prove the generalized Hyers-Ulam stability of the additive-cubic-quartic functional equation in Banach spaces.

1. Introduction

The stability problem of functional equations is originated from a question of Ulam [1] concerning the stability of group homomorphisms. Hyers [2] gave a first affirmative partial answer to the question of Ulam for Banach spaces. Hyers' Theorem was generalized by Aoki [3] for additive mappings and by Rassias [4] for linear mappings by considering an unbounded Cauchy difference. The paper of Rassias [4] has provided a lot of influence in the development of what we callgeneralized Hyers-Ulam stability or asHyers-Ulam-Rassias stability of functional equations. A generalization of the Rassias theorem was obtained by G vruta [8] by replacing the unbounded Cauchy difference by a general control function in the spirit of Rassias' approach (see [2, 513]).

Jun and Kim [14] introduced and investigate the following functional equation:

(1.1)

and prove the generalized Hyers-Ulam stability for the functional equation (1.1). Obviously, the function satisfies the functional equation (1.1), which is called a cubic functional equation. Every solution of the cubic functional equation is said to be a cubic mapping. Jun and Kim proved that a mapping between two real vector spaces and is a solution of (1.1) if and only if there exists a unique mapping such that for all ; moreover, is symmetric for each fixed one variable and is additive for fixed two variables.

In [15], Park and Bae considered the following quartic functional equation:

(1.2)

In fact, they proved that a mapping between two real vector spaces and is a solution of (1.2) if and only if there exists a unique symmetric multi-additive mapping such that for all (see [7, 11]). It is easy to show that the function satisfies the functional equation (1.2), which is called a quartic functional equation. Every solution of the quartic functional equation is said to be a quartic mapping.

In this paper, we aim to deal with the next functional equation derived from additive, cubic, and quadric mappings,

(1.3)

It is easy to show that the function satisfies the functional equation (1.3). We establish the general solution and prove the generalized Hyers-Ulam stability for the functional equation (1.3).

2. An Additive-Cubic-Quartic Functional Equation

Throughout this section, and will be real vector spaces. Before proceeding the proof of Theorem 2.4 which is the main result in this section, we shall need the following two lemmas.

Lemma 2.1.

If an even mapping satisfies (1.3), then is quartic.

Proof.

Putting in (1.3), we get . Setting in (1.3), by the evenness of , we obtain
(2.1)
for all . Hence (1.3) can be written as
(2.2)
for all . Replacing by in (1.3), we obtain
(2.3)
for all . By (2.1) and (2.3), we obtain
(2.4)
for all . According to (2.4), (2.2) can be written as
(2.5)

for all . This shows that is quartic, which completes the proof of the lemma.

Lemma 2.2.

If an odd mapping satisfies (1.3), then f is cubic-additive.

Proof.

We show that the mappings and , respectively, defined by and , are additive and cubic, respectively.

Since is odd, . Letting in (1.3), we obtain

(2.6)
for all . Hence (1.3) can be written as
(2.7)
for all . Replacing by and in (2.7), respectively, we get
(2.8)
for all . Replacing by in (2.7), we obtain
(2.9)
for all . Replacing by in (2.9), we get
(2.10)
for all . Replacing by and by in (2.9), we get
(2.11)
for all . Replacing by in (2.11), we get
(2.12)

for all .

Subtracting (2.12) from (2.10), we obtain

(2.13)
for all . By (2.8) and (2.13), we obtain
(2.14)

for all .

Replacing by in (2.14), we get

(2.15)

for all .

By (2.14) and (2.15), we obtain

(2.16)

for all .

By (2.7) and (2.16), we have

(2.17)
for all . Replacing by in (2.17), we get
(2.18)
for all . Replacing by in (2.18), respectively, we get
(2.19)

for all .

By (2.18) and (2.19), we obtain

(2.20)
for all . Replacing by in (2.17), respectively, we get
(2.21)
for all . Thus it follows from (2.20) and (2.21) that
(2.22)
for all . Replacing by in (2.22), we obtain
(2.23)
for all . Replacing by in (2.23), respectively, we get
(2.24)
for all . By (2.23) and (2.24), we obtain
(2.25)
for all . Adding (2.22) to (2.25) and using (2.17), we get
(2.26)
for all . The last equality means that
(2.27)

for all Thus the mapping is additive.

Replacing by in (2.17), respectively, we get

(2.28)
for all . Since for all
(2.29)
for all Hence it follows from (2.17) and (2.28) that
(2.30)

for all Thus the mapping is cubic.

On the other hand, we have for all This means that is cubic-additive. This completes the proof of the lemma.

The following is suggested by an anonymous referee.

Remark 2.3.

The functional equation (1.3) is equivalent to the functional equation
(2.31)
The left hand side is even with respect to and the right hand side is odd by the assumption of Lemma 2.2. Thus
(2.32)

So we conclude that , as desired.

Theorem 2.4.

If a mapping satisfies (1.3) for all , then there exist a unique additive mapping a unique mapping , and a unique symmetric multi-additive mapping such that for all and that is symmetric for each fixed one variable and is additive for fixed two variables.

Proof.

Let satisfy (1.3). We decompose into the even part and the odd part by setting
(2.33)
for all By (1.3), we have
(2.34)

for all This means that satisfies (1.3). Similarly we can show that satisfies (1.3). By Lemmas 2.1 and 2.2, and are quartic and cubic-additive, respectively. Thus there exist a unique additive mapping a unique mapping , and a unique symmetric multi-additive mapping such that and that for all and is symmetric for each fixed one variable and is additive for fixed two variables. Thus for all as desired.

3. Stability of an Additive-Cubic-Quartic Functional Equation

We now investigate the generalized Hyers-Ulam stability problem of the functional equation (1.3). From now on, let be a real vector space and let be a Banach space. Now before taking up the main subject, given , we define the difference operator by

(3.1)

for all We consider the following functional inequality:

(3.2)

for an upper bound

Theorem 3.1.

Let be fixed. Suppose that an even mapping satisfies and
(3.3)
for all If the upper bound is a function such that
(3.4)
and that for all then the limit
(3.5)
exists for all and is a unique quartic mapping satisfying (1.3) and
(3.6)

for all

Proof.

Putting in (3.3), we obtain
(3.7)
for all On the other hand, replacing by in (3.3), we get
(3.8)
for all By (3.7) and (3.8), we get
(3.9)
for all Replacing by in (3.9), we get
(3.10)
for all . It follows from (3.10) that
(3.11)
for all . It follows from (3.11) that
(3.12)

for all .

This shows that is a Cauchy sequence in . Since is complete, the sequence converges. We now define by
(3.13)
for all It is clear that (3.6) holds, and for all By (3.3), we have
(3.14)

for all Hence by Lemma 2.1, is quartic.

It remains to show that is unique. Suppose that there exists a quartic mapping which satisfies (1.3) and (3.6). Since and for all we conclude that

(3.15)
for all . By taking in this inequality, we have for all which gives the conclusion for the case Let Then by (3.9), we have
(3.16)
for all Replacing by in (3.16) and dividing by 16, we get
(3.17)
for all By (3.16) and (3.17), we obtain
(3.18)
for all It follows from (3.18) that
(3.19)
for all Dividing both sides of (3.19) by and then replacing by , we get
(3.20)

for all By taking in (3.20), is a Cauchy sequence in . Then exists for all It is easy to see that (3.6) holds for

The rest of the proof is similar to the case

Theorem 3.2.

Suppose that an odd mapping satisfies
(3.21)
for all If the upper bound is a function such that
(3.22)
and that for all then the limit
(3.23)
exists for all and is a unique additive mapping satisfying (1.3) and
(3.24)

for all

Proof.

Set in (3.21). Then by the oddness of , we have
(3.25)
for all Replacing by in (3.21), we obtain
(3.26)
for all . Combining (3.25) and (3.26) yields that
(3.27)
for all Putting and for all we get
(3.28)
for all . It follows from (3.28) that
(3.29)
for all Multiplying both sides of (3.29) by and then replacing by , we get
(3.30)
for all So is a Cauchy sequence in . Put for all Then we have
(3.31)
for all . On the other hand, it is easy to show that
(3.32)
for all Hence it follows that
(3.33)

for all This means that satisfies (1.3). Then by Lemma 2.2, is additive. Thus (3.31) implies that is additive.

To prove the uniqueness of , suppose that is an additive mapping satisfying (3.24). Then for every we have and Hence it follows that

(3.34)

for all . This shows that for all

Theorem 3.3.

Suppose that an odd mapping satisfies
(3.35)
for all If the upper bound is a function such that
(3.36)
and that
(3.37)
for all then the limit
(3.38)
exists for all and is a unique cubic mapping satisfying (1.3), and
(3.39)

for all

Proof.

It is easy to show that satisfies (3.27). Setting and then putting in (3.27), we obtain
(3.40)
for all It follows from (3.40) that
(3.41)
for all . Replacing by in (3.41) and then multiplying both sides of (3.41) by we get
(3.42)
for all . Since the right hand side of the inequality (3.42) tends to 0 as the sequence is Cauchy. Now we define
(3.43)
for all Then we have
(3.44)
for all Let
(3.45)
for all . Then we have
(3.46)

for all . Since is an odd mapping, satisfies (2.6). By (3.44), we conclude that for all Then is cubic.

We have to show that is unique. Suppose that there exists another cubic mapping which satisfies (1.3) and (3.39). Since and for all we have

(3.47)

for all By letting in the above inequality, we get for all which gives the conclusion.

Theorem 3.4.

Suppose that an odd mapping satisfies
(3.48)
for all If the upper bound is a function such that
(3.49)
and that for all then there exist a unique cubic mapping , and a unique additive mapping such that
(3.50)

for all

Proof.

By Theorems 3.2 and 3.3, there exist an additive mapping and a cubic mapping such that
(3.51)
for all Combining two equations in (3.51) yields that
(3.52)

for all So we get (3.50) by letting and for all

To prove the uniqueness of and let be other additive and cubic mappings satisfying (3.50). Let Then

(3.53)
for all Since
(3.54)
for all Hence (3.53) implies that
(3.55)

for all Since , by (3.55), we obtain that for all Again by (3.55), we have for all

Now we prove the generalized Hyers-Ulam stability of the functional equation (1.3).

Theorem 3.5.

Suppose that a mapping satisfies and for all If the upper bound is a function such that
(3.56)
and that for all then there exist a unique additive mapping a unique cubic mapping , and a unique quartic mapping such that
(3.57)

for all .

Proof.

Let for all Then and
(3.58)

for all Hence in view of Theorem 3.1, there exists a unique quartic mapping satisfying (3.6). Let for all Then , and for all From Theorem 3.4, it follows that there exist a unique cubic mapping and a unique additive mapping satisfying (3.44). Now it is obvious that (3.57) holds for all and the proof of the theorem is complete.

Corollary 3.6.

Let and let be a positive real number. Suppose that a mapping satisfies and
(3.59)
for all Then there exist a unique additive mapping a unique cubic mapping , and a unique quartic mapping satisfying
(3.60)

for all .

Proof.

It follows from Theorem 3.5 by taking for all .

Theorem 3.7.

Suppose that an odd mapping satisfies
(3.61)
for all If the upper bound is a function such that
(3.62)
and that for all then the limit
(3.63)
exists for all and is a unique additive mapping satisfying (1.3) and
(3.64)

for all

Proof.

The proof is similar to the proof of Theorem 3.2.

Employing a similar way to the proof of Theorem 3.3, we get the following theorem.

Theorem 3.8.

Suppose that an odd mapping satisfies
(3.65)
for all If the upper bound is a function such that
(3.66)
and that for all then the limit
(3.67)
exists for all and is a unique cubic mapping satisfying (1.3), and
(3.68)

for all

Theorem 3.9.

Suppose that an odd mapping satisfies
(3.69)
for all If the upper bound is a function such that
(3.70)
and that for all then there exist a unique additive mapping , and a unique cubic mapping such that
(3.71)

for all

Proof.

The proof is similar to the proof of Theorem 3.4.

Theorem 3.10.

Suppose that satisfies and
(3.72)
for all If the upper bound is a function such that
(3.73)
and that for all then there exist a unique additive mapping a unique cubic mapping , and a unique quartic mapping such that
(3.74)

for all .

Proof.

The proof is similar to the proof of Theorem 3.5.

Corollary 3.11.

Let and let be a positive real number. Suppose that satisfies and
(3.75)
for all Then there exist a unique additive mapping a unique cubic mapping , and a unique quartic mapping satisfying
(3.76)

for all .

Corollary 3.12.

Let be a positive real number. Suppose that a mapping satisfies and for all Then there exist a unique additive mapping a unique cubic mapping , and a unique quartic mapping such that
(3.77)

for all .

Declarations

Acknowledgments

The authors would like to thank the referees for a number of valuable suggestions regarding a previous version of this paper. The third and corresponding author was supported by Basic Science Research Program through the National Research Foundation of Korea funded by the Ministry of Education, Science and Technology (NRF-2009-0070788).

Authors’ Affiliations

(1)
Department of Mathematics, Semnan University
(2)
Department of Mathematics, Payame Nour University of Mashhad
(3)
Department of Mathematics, Research Institute for Natural Sciences, Hanyang University

References

  1. Ulam SM: Problems in Modern Mathematics. Science edition. John Wiley & Sons, New York, NY, USA; 1940.Google Scholar
  2. Hyers DH: On the stability of the linear functional equation. Proceedings of the National Academy of Sciences of the United States of America 1941, 27: 222-224. 10.1073/pnas.27.4.222MathSciNetView ArticleGoogle Scholar
  3. Aoki T: On the stability of the linear transformation in Banach spaces. Journal of the Mathematical Society of Japan 1950, 2: 64-66. 10.2969/jmsj/00210064MATHMathSciNetView ArticleGoogle Scholar
  4. Rassias ThM: On the stability of the linear mapping in Banach spaces. Proceedings of the American Mathematical Society 1978,72(2):297-300. 10.1090/S0002-9939-1978-0507327-1MATHMathSciNetView ArticleGoogle Scholar
  5. Gajda Z: On stability of additive mappings. International Journal of Mathematics and Mathematical Sciences 1991,14(3):431-434. 10.1155/S016117129100056XMATHMathSciNetView ArticleGoogle Scholar
  6. Aczél J, Dhombres J: Functional Equations in Several Variables, Encyclopedia of Mathematics and Its Applications. Volume 31. Cambridge University Press, Cambridge, UK; 1989:xiv+462.View ArticleGoogle Scholar
  7. Cholewa PW: Remarks on the stability of functional equations. Aequationes Mathematicae 1984,27(1-2):76-86.MATHMathSciNetView ArticleGoogle Scholar
  8. Găvruţa P: A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings. Journal of Mathematical Analysis and Applications 1994,184(3):431-436. 10.1006/jmaa.1994.1211MATHMathSciNetView ArticleGoogle Scholar
  9. Grabiec A: The generalized Hyers-Ulam stability of a class of functional equations. Publicationes Mathematicae Debrecen 1996,48(3-4):217-235.MATHMathSciNetGoogle Scholar
  10. Hyers DH, Isac G, Rassias ThM: Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and their Applications, 34. Birkhäuser, Boston, Mass, USA; 1998:vi+313.View ArticleGoogle Scholar
  11. Isac G, Rassias ThM:On the Hyers-Ulam stability of -additive mappings. Journal of Approximation Theory 1993,72(2):131-137. 10.1006/jath.1993.1010MATHMathSciNetView ArticleGoogle Scholar
  12. Rassias ThM (Ed): Functional Equations and Inequalities, Mathematics and Its Applications. Volume 518. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2000:xii+336.Google Scholar
  13. Rassias ThM: On the stability of functional equations in Banach spaces. Journal of Mathematical Analysis and Applications 2000,251(1):264-284. 10.1006/jmaa.2000.7046MATHMathSciNetView ArticleGoogle Scholar
  14. Jun K-W, Kim H-M: The generalized Hyers-Ulam-Rassias stability of a cubic functional equation. Journal of Mathematical Analysis and Applications 2002,274(2):267-278.MathSciNetView ArticleGoogle Scholar
  15. Park W-G, Bae J-H: On a bi-quadratic functional equation and its stability. Nonlinear Analysis. Theory, Methods & Applications 2005,62(4):643-654. 10.1016/j.na.2005.03.075MATHMathSciNetView ArticleGoogle Scholar

Copyright

© M. Eshaghi-Gordji et al 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.